A video of a young Auckland woman in a zombie state and vomiting after apparently taking a synthetic drug has been viewed more than a million times on Facebook.
The man who posted the video of his sister said he was sick of seeing what synthetic drugs were doing to young people.
The 98-second film shows a young woman with a distorted face sitting at a table, writhing in her chair, grunting and unable to speak.
She bends over and vomits before reaching out to a young man who is bent back over his chair, mouth wide open and groaning.
The man who posted it calls himself Tuakeu Te Maori-Boy and said he wants whānau to be aware of the effects of synthetic drugs, commonly called bath salts or spice.
"I'm gonna post up a video this is just to aware all the whānau (sic) out there what drugs do to you," he said on Facebook. "I know a lot of people won't agree that I put it up cause it is my sister but I don't care, I'm f***g sick of seeing our youth do this shit and tired of our youth doing nothing better... sorry."
Within 22 hours of being posted, the video was seen more than a million times and thousands of people had commented on it and shared it.
Viewers described it as sad, scary and like watching someone possessed.
One said it should be shown in every school.
Head of the Drug Foundation Ross Bell said it showed a potentially very dangerous situation.
He said a lot of new and unknown chemicals were being sold on the blackmarket as ecstacy.
"What we're seeing is that people often don't know what they're taking," he said. "They're taking drugs in a very high dose and they're mixing these new and dangerous substances with other drugs like alcohol and I think what we're seeing in that video is a combination of all the worst that could happen."
The term bath salts was a very loose one to describe all of the mysterious white powders or crystals that covered a range of substances, Mr Bell said.
He said one of the substances within that group had led to a death in New Zealand last year.
He said the drugs initially increased energy and heartrates but many users got their dosage wrong and were mixing them with other drugs.
"You get a full range of effects, the pleasurable effects of getting stimulated but then very negative effects of paranoia hallucinations, nausea, vomiting," he said.
Mr Bell said traditional law enforcement approaches would not fix the problem.
"The police and customs aren't able to keep up with these new drugs. They're potentially coming into the country in small quantities from online sales or they're being snuck into the country and customs really don't know what to look for because they are more used to tracking down methamphetamine."
One of the solutions was to provide better information about what was on the blackmarket.
"What we would like to see when police do a bust, or customs do catch some stuff at the border or accident and emergency departments when they're coming across people in trouble or ESR when they're testing these substances, that that information that's held by those different government agencies is shared with the public."